Hail, Swisher
- When
- June 26, 11:35 AM CST
- Where
- Swisher County, 0.89 mi NW of Happy
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.740, -101.860
The public estimated golf ball size hail in Happy. No reports of damage were available.
A string of nearly stationary thunderstorms developed before noon CST over the far southern Texas Panhandle, before dissipating within two hours. These pulse storms produced hail as large as golf ball size in Happy along with strong winds and heavy downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A string of nearly stationary thunderstorms developed before noon CST over the far southern Texas Panhandle, before dissipating within two hours. These pulse storms produced hail as large as golf ball size in Happy along with strong winds and heavy downpours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 11:08 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1208 PM CDT SUN JUN 26 2016 .AVIATION... Scattered showers and thunderstorms are expected this afternoon and into the evening, but exact timing and location remain difficult to pinpoint due to weak forcing. Have elected to keep TAFs general for prevailing conditions and will amend if/when storms affect a terminal site. Southerly winds are expected, though storm influences may vary these widely. && .PREV DISCUSSION... /issued 640 AM CDT SUN JUN 26 2016/ AVIATION... A few showers and thunderstorms have moved past KLBB and KPVW in the past couple of hours, while more showers appear on track to pass near KCDS over the next hour or two. Additional convection will be possible at any/all of the terminals later this morning through this afternoon and into this evening, though exact timing and location remain elusive. Given the uncertainties no explicit thunder mention was included in the TAFs, though future amendments will be possible. The influx of moisture could also support a brief period of MVFR cigs this morning, though confidence is too low to include. Outside of any storm influences southerly breezes will be the general rule along with plenty of mid-upper level clouds. PREV DISCUSSION... /issued 353 AM CDT SUN JUN 26 2016/ SHORT TERM... The upper low that had been hanging out south of the border the past couple of days has now edge northward and was spinning over Texas territory to our south. This positioning has allowed deep south to southeasterly flow to persist and this was gradually increasing the moisture over West Texas. We have seen light radar echos much of the early morning hours as the atmosphere has moistened, though as of 0815Z no measurable rain has been detected by area ASOS and WTM sites. This should change as the atmosphere continues to moisten and weak upper support spreads in. Actually precipitation evolution is somewhat in question given the rather weak forcing, but think the best rain/storm chances will initially be across the south and southeast zones this morning where the deepest moisture and greatest influence from the upper low will be. Weak destabilization (particularly where the rain is lacking the first half of the day) and minimal inhibition should support the development of additional scattered convection this afternoon into this evening. Weak deep layer shear and tall skinny CAPE profiles will tend to limit storm intensity, but with PWAT values near or above 1.5 inches and relatively slow storm motions, a few locally heavy downpours will be possible. The upper low is then progged to gradually open up into an inverted trough and begin a slow westward journey tonight as upper ridging begins to amplify near the Four Corners. This should gradually shift the best shower/storm chances to our western zones tonight. Given the nebulous low-level forcing, tough to get too focused with PoP/wx grids in the short term and have generally maintained 20-40 percent PoPs throughout. The increased clouds and rain in the area will keep temperatures down from recent days with highs mostly in the 80s, perhaps a few lower 90s off the Caprock. Another mild night will follow with lows in the 60s and lower 70s. LONG TERM... The weakening inverted trough is forecast to drift west or southwest across southwest Texas on Monday, while the upper ridge begins to build from the 4-corners region southeast into West Texas. Despite this, the atmosphere will remain relatively moist and height rises do not appear sufficient to completely suppress convection, so we continue to show 20-30 percent PoPs through the day. CAPE values are pretty meager, about 500 J/kg, but we could see some locally heavy showers with PWATS running around 1-1.5 inches and weak mid-level flow. Monday night, a convectively enhanced frontal boundary is expected to move into the forecast area from the north. This boundary will likely be the focus for shower and t-storm chances on Tuesday. However, additional height rises will reduce CAPE even further and likely limit the coverage of the activity. Wednesday's weather should be pretty quiet across the forecast area, as forecast soundings show just enough mid- level warming to put a lid on any sustained moist convection. Meanwhile, off to our north and northeast, we are expecting quite a bit of shower and thunderstorm activity across the central plains as a series of disturbances track around the upper high and interact with moist upslope flow along a frontal zone arcing from eastern Colo into the ARK-LA-TEX region. After peaking on Wednesday, 500 mb heights will dip Thurs through Friday or Saturday as a stronger wave tracks through the Rockies and into the plains, flattening the upper ridge. This in turn may allow for the frontal zone to sag southward and storms to track closer to the forecast area, although at this time, both the GFS and ECMWF keep most of the activity off to our north. There is a suggestion that an organized outflow may reach at least our northern counties Friday night, and this could set the stage for higher PoPs Fri. night into Saturday - and blended PoPs are fairly generous for our northern counties through this period, showing 30-40 percent range, dropping to around 10 percent for our southern-most counties. Despite the drop in 500 mb heights, guidance shows temps warming back up above normal Friday through the weekend && .LUB Watches/Warnings/Advisories... None. && 99/99/74
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 513 AM CDT SUN JUN 26 2016 TXZ021>044-271015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 513 AM CDT SUN JUN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE SOUTH PLAINS REGION TODAY INTO TONIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...HEAVY DOWNPOURS AND LOCALIZED MINOR FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
1 hail. Local standard time, as filed.
The public estimated golf ball size hail in Happy. No reports of damage were available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632117.